Vermont, 2004

Damaging Wind in Vermont, August 29, 2004

August 29, 2004 · NWS BTV · 1 event in 1 county or zone

A frontal boundary across northern Vermont and northern New York helped focus thunderstorms across this area. The airmass was very humid along and south of the front.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$5,000
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS BTV wrote it up.

A frontal boundary across northern Vermont and northern New York helped focus thunderstorms across this area. The airmass was very humid along and south of the front. Very heavy rainfall accompanied the thunderstorms. A few thunderstorms were severe, with trees blown down across roads in the Vermont town of Orleans.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Burlington, VT wrote its last area forecast discussion before the first event at Aug 29, 3:40 PM EST, 2 hours 15 minutes earlier.

Area forecast discussion, Aug 29, 3:40 PM EST, 2 hours 15 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE BURLINGTON VT
440 PM EDT SUN AUG 29 2004

.SHORT TERM (TONIGHT THRU WEDNESDAY)...
UNSETTLED CONDITIONS CONTINUE INTO MONDAY NIGHT AS WARM AND VERY
MOIST AIRMASS REMAINS IN PLACE ACRS FA (PWS CLOSE TO 2 INCHES THRU
MONDAY). NUMEROUS SHWRS/THNDSTRMS ACRS FA THIS PM...WITH ACTIVITY
MOST CONCENTRATED ACRS NRN NYS. WITH ALL AREAS EXPERIENCING SOME
SUNSHINE TODAY...TEMPS WARMED MORE THAN EXPECTED...WITH MANY AREAS
WELL INTO 80S. THIS HAS AIDED IN DESTABILIZATION OF ATMOS...AND THIS
COMBINED WITH A FRONTAL BOUNDARY DRAPED ACRS NRN PTN FA HAS RESULTED
IN THE DVLPMNT OF CONVECTION THIS PM. SEVERE THUNDERSTORM WATCH RMNS
IN EFFECT TILL 7 PM. MAIN THREAT WILL BE DAMAGING WNDS WITH WET
MICROBURSTS. WITH HIGH PWS...THREAT OF FLASH FLOODING WILL
CONTINUE. THIS THREAT GREATEST OVER NRN NYS INTO NW VT ATTM WHERE
STORMS CONTINUE TO TRACK NORTHEAST THRU ADRNDKS.

AS INSTABILITY DECREASES TONIGHT WITH LOSS OF DAYTIME HEATING...THE
THREAT OF SVR WX WL DECREASE. FRONT QUASI-STATIONARY AS WEAK WAVE OF
LOW PRESSURE TRACKS NORTHEAST ALG IT UP THRU ST LWR VLY. RISK OF
SHWRS DECREASES OVRNIGHT ACRS SRN ZONES...BUT RMNS HIGH OVER NRN
AREAS (ESP NRN NY) DUE PROXIMITY WITH FRONT.

MORE SHWRS/THNDSTRMS EXPECTED MONDAY/MON NITE. FRONT RMNS IN VCNTY
WHILE MID LVL SHRTWV AND ANOTHER WK SFC WAVE MOVE ACRS RGN. SOME
MSTR FROM GASTON ALSO BECOMES ENTRAINED INTO SYSTEM...ENHANCING
POTENTIAL FOR SOME LOCALLY HVY RAINS...ESP IN ERN NYS AND VT.

DRIER AIR GRADUALLY BUILDS IN TUES AS TROF MOVES EAST OF FA.
LINGERING SHWRS ERN ZONES TUES AM...THEN CLRNG TUES PM/NITE. HIGH
PRESSURE THEN BRINGS SUNSHINE AND DRY CONDITIONS WED.
&&

.LONG RANGE...(WED NITE THRU SUNDAY)
TRANQUIL WX EXPECTED FOR MUCH OF THIS PERIOD. DRY CONDITIONS
EXPECTED THRU SATURDAY AS HIGH PRESSURE DRIFTS EASTWARD OFFSHORE OF
SOUTHERN NEW ENGLAND. BY SATURDAY RETURN FLOW ALLOWS FOR AN INCREASE
IN MSTR WHICH WILL RESULT IN A CHC OF SHWRS BY SUNDAY.
&&

AVIATION...
NUMEROUS SHRAS/TSRAS THIS EVENING...ACPYD BY IFR CONDITIONS.
POTENTIAL FOR SVR TSRA THRU THIS EVENING. OUTSIDE OF PCPN...EXPECT
MVFR/VFR CONDITIONS THIS EVENING. WIDESPREAD SHWRS WITH EMBEDDED
THUNDER OVRNGHT AND MONDAY. MVFR CONDITIONS EXPECTED...OCNLY
LOWERING TO IFR.
&&

.BTV WATCHES/WARNINGS/ADVISORIES...
VT...SEVERE THUNDERSTORM WATCH UNTIL 7 PM VTZ001-012-01>019.
NY...SEVERE THUNDERSTORM WATCH UNTIL 7 PM NYZ026>031-034-035-087.
&&

RJS/JN
Hazardous weather outlook, Aug 29, 2:28 AM EST, 15 hours 27 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE BURLINGTON VT
328 AM EDT SUN AUG 29 2004

NYZ026>031-034-035-087-VTZ001>012-016>019-300727-
CALEDONIA-EASTERN ADDISON-EASTERN CHITTENDEN-EASTERN CLINTON-
EASTERN ESSEX-EASTERN FRANKLIN-EASTERN RUTLAND-ESSEX-GRAND ISLE-
LAMOILLE-NORTHERN FRANKLIN-NORTHERN ST. LAWRENCE-ORANGE-ORLEANS-
SOUTHEASTERN ST. LAWRENCE-SOUTHERN FRANKLIN-
SOUTHWESTERN ST. LAWRENCE-WASHINGTON-WESTERN ADDISON-
WESTERN CHITTENDEN-WESTERN CLINTON-WESTERN ESSEX-WESTERN FRANKLIN-
WESTERN RUTLAND-WINDSOR-
328 AM EDT SUN AUG 29 2004

THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL AND NORTHERN VERMONT
AS WELL AS NORTHERN NEW YORK.

.DAY ONE...TODAY:
SHOWERS AND THUNDERSTORMS WILL DEVELOP ALL ACROSS THE NORTH COUNTRY
BUT BE MOST PREVALENT ACROSS NORTHERN NEW YORK AND NORTH OF RUTLAND
AND WINDSOR COUNTIES IN VERMONT. LOCALLY VERY HEAVY RAIN IS EXPECTED
ALONG WITH THE THREAT FOR LOCALIZED FLOODING HEIGHTENED.

THIS THREAT WILL CONTINUE THROUGH MONDAY...SLOWLY SHIFTING SOUTHEAST
INTO ALL OF VERMONT BY MONDAY.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY:

AFTER THE HEAVY RAIN THREAT SLOWLY EXITS THE REGION BY MONDAY NIGHT,
DRIER WEATHER SHOULD RETURN FOR THE REST OF THE WEEK.

.SPOTTER CALL TO ACTION STATEMENT...

SPOTTER ACTIVATION MAY BE REQUIRED LATER TODAY.

In the hours before

Special weather statement, Aug 29, 3:55 PM EST, 2 hours before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BURLINGTON VT
455 PM EDT SUN AUG 29 2004

NYZ028-VTZ001-002-016-292200-
GRAND ISLE-WESTERN FRANKLIN-EASTERN FRANKLIN-EASTERN CLINTON-

AT 447 PM EDT NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED
STRONG THUNDERSTORMS FROM HIGHGATE FALLS TO GRAND ISLE...MOVING
EAST AT 35 MPH.

THUNDERSTORMS WILL BE NEAR SHELDON...NORTH FAIRFAX BY 510 PM...NEAR
RICHFORD...ENOSBURG FALLS BY 520 PM...NEAR MONTGOMERY...BAKERSFIELD
BY 530 PM AND NEAR MONTGOMERY CENTER BY 540 PM.

STRONG GUSTY WINDS AND TORRENTIAL DOWNPOURS WILL ACCOMPANY THESE
THUNDERSTORMS.  SEEK A SAFE INDOOR SHELTER IF THREATENING WEATHER
APPROACHES.

KJC
Special weather statement, Aug 29, 4:04 PM EST, 1 hour 51 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BURLINGTON VT
504 PM EDT SUN AUG 29 2004

VTZ009-292200-
WESTERN ADDISON-
504 PM EDT SUN AUG 29 2004

A STRONG THUNDERSTORM JUST SOUTH OF TICONDEROGA IN ESSEX COUNTY NEW
YORK...WILL MOVE NORTHEAST INTO SOUTHERN AND CENTRAL PORTIONS OF
ADDISON COUNTY IN VERMONT THROUGH 600 PM. STRONG GUSTY WINDS...VERY
HEAVY DOWNPOURS...OCCASIONAL LIGHTNING...AND SMALL HAIL ARE POSSIBLE
WITH THIS STORM. SOME TOWNS THAT WILL BE AFFECTED DURING THIS TIME
ARE...ORWELL...SHOREHAM...CORNWALL...BRIDPORT AND MIDDLEBURY.

STAY TUNED TO NOAA WEATHER RADIO...COMMERCIAL TELEVISION AND RADIO...
OR YOUR CABLE TELEVISION PROVIDER FOR LATER STATEMENTS AND UPDATED
FORECASTS.
Local storm report, Aug 29, 4:50 PM EST, 1 hour 5 minutes before
PRELIMINARY LOCAL STORM REPORT ... SUMMARY
NATIONAL WEATHER SERVICE BURLINGTON VT
550 PM EDT SUN AUG 29 2004

..TIME...   ...EVENT...     ...CITY LOCATION...      ...LAT.LON...
..DATE...   ....MAG....     ..COUNTY LOCATION...ST.. ...SOURCE....
            ..REMARKS..

0348 PM     TSTM WND DMG     SOUTH ALBURG            44.89N 73.28W
08/29/2004                   GRAND ISLE         VT   AIRPLANE PILOT

            TREES DOWN ACROSS ROAD BLOCKING BRIDGE TO NORTH HERO.

0520 PM     TSTM WND DMG     AUSABLE CHASM           44.52N 73.47W
08/29/2004                   ESSEX              NY   PUBLIC

            TREES DOWN ON ROAD

0530 PM     TSTM WND DMG     JAY                     44.38N 73.73W
08/29/2004                   ESSEX              NY   FIRE DEPT/RESCUE

            TREES DOWN.

&&

LAHIFF
Local storm report, Aug 29, 5:38 PM EST, 17 minutes before
PRELIMINARY LOCAL STORM REPORT ... SUMMARY
NATIONAL WEATHER SERVICE BURLINGTON VT
638 PM EDT SUN AUG 29 2004

..TIME...   ...EVENT...     ...CITY LOCATION...      ...LAT.LON...
..DATE...   ....MAG....     ..COUNTY LOCATION...ST.. ...SOURCE....
            ..REMARKS..

0348 PM     TSTM WND DMG     SOUTH ALBURG            44.89N 73.28W
08/29/2004                   GRAND ISLE         VT   AIRPLANE PILOT

            TREES DOWN ACROSS ROAD BLOCKING BRIDGE TO NORTH HERO.

0400 PM     TSTM WND DMG     ALBURG                  44.98N 73.30W
08/29/2004                   GRAND ISLE         VT   TRAINED SPOTTER

            CONSTRUCTION TRAILER TURNED OVER. TREE AND NUMEROUS TREE
            LIMBS DOWN.

0520 PM     TSTM WND DMG     AUSABLE CHASM           44.52N 73.47W
08/29/2004                   ESSEX              NY   PUBLIC

            TREES DOWN ON ROAD

0530 PM     TSTM WND DMG     JAY                     44.38N 73.73W
08/29/2004                   ESSEX              NY   FIRE DEPT/RESCUE

            TREES DOWN.

0550 PM     TSTM WND DMG     WILLISTON               44.43N 73.07W
08/29/2004                   CHITTENDEN         VT   LAW ENFORCEMENT

            TREES DOWN ON OLD CREAMERY ROAD.

0554 PM     TSTM WND DMG     WESTFORD                44.62N 73.02W
08/29/2004                   CHITTENDEN         VT   LAW ENFORCEMENT

            TREES DOWN ON OLD STAGE ROAD.

&&

LAHIFF
Special weather statement, Aug 29, 5:43 PM EST, 12 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BURLINGTON VT
643 PM EDT SUN AUG 29 2004

NYZ034-035-VTZ009-011-018-019-300004-
EASTERN ADDISON-EASTERN ESSEX-EASTERN RUTLAND-WESTERN ADDISON-
WESTERN ESSEX-WESTERN RUTLAND-
643 PM EDT SUN AUG 29 2004

A LINE OF THUNDERSTORMS WILL CONTINUE TO MOVE THROUGH SOUTHERN
PORTIONS OF ESSEX COUNTY IN NEW YORK...NORTHERN PORTIONS OF RUTLAND
COUNTY IN VERMONT...ALONG WITH MUCH OF ADDISON COUNTY... THROUGH 800
PM. THESE STORMS WILL PRODUCE VERY HEAVY DOWNPOURS...FREQUENT
LIGHTNING AND GUSTY WINDS DURING THIS TIME.

STAY TUNED TO NOAA WEATHER RADIO...COMMERCIAL TELEVISION AND RADIO...
OR YOUR CABLE TELEVISION PROVIDER FOR LATER STATEMENTS AND UPDATED
FORECASTS.
Special weather statement, Aug 29, 5:51 PM EST, 4 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BURLINGTON VT
651 PM EDT SUN AUG 29 2004

VTZ003-004-007-008-292345-
ORLEANS-CALEDONIA-WASHINGTON-ESSEX-

AT 644 PM EDT NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
LINE OF STRONG THUNDERSTORMS FROM 6 MILES NORTHEAST OF MORGAN CENTER
TO EAST MONTPELIER...MOVING EAST AT 30 MPH.

THESE THUNDERSTORMS ARE CAPABLE OF PRODUCING WIND GUSTS TO 45
MPH...VERY HEAVY DOWNPOURS AND DANGEROUS LIGHTNING.

THE THUNDERSTORMS WILL BE NEAR PEACHAM AND LYNDONVILLE BY 710
PM...NEAR CANAAN AND ST. JOHNSBURY BY 720 PM...NEAR VICTORY AND
MAIDSTONE STATE PARK BY 730 PM...NEAR LUNENBURG BY 740 PM.

KJC

The radar

The Burlington radar (KCXX), 84 km away, was scanning. The volume nearest the first event began at 22:54 UTC.

Open the radar archive at this moment

Event by event

1 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Orleans

When
August 29, 5:55 PM EST to 5:57 PM EST
Where
Orleans County, Orleans
Measured
50 kt (58 mph) estimated gust
Property damage
$5,000
Reported by
LAW ENFORCEMENT
Coordinates
44.817, -72.200

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Vermont in 2004Every state in 2004This day in weather historyWarnings in Vermont, August 2004

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5419417.